Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

August 17, 2016Covington County, Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 17, 2016, 4:24 PM CDT for Covington County, Escambia County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 4:24 PM CDT (21:24 UTC)
Expired
Aug 17, 2016, 5:30 PM CDT
In force
66 min
Issued by
NWS Mobile, AL

Counties Covington County, AL, Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 107 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS84 KMOB 172124
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT WED AUG 17 2016
 
ALZ056-059-060-FLZ203-172230-
COVINGTON AL-ESCAMBIA AL-CONECUH AL-SANTA ROSA INLAND FL-
424 PM CDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CONECUH...COVINGTON...ESCAMBIA IN SOUTH CENTRAL
ALABAMA AND NORTHERN SANTA ROSA COUNTIES IN NORTHWEST FLORIDA UNTIL
530 PM CDT...

AT 423 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SAMSON TO 15 MILES NORTHWEST OF LAUREL HILL TO
NEAR JAY...AND MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA...OPP...BREWTON...EVERGREEN...CENTURY...FLOMATON...
MCCULLOUGH...EAST BREWTON...RIVER FALLS...CASTLEBERRY...JAY...
RED LEVEL...HEATH...GANTT...POLLARD...RIVERVIEW...
I65 AND AL 21 AND I65 AND AL 113.

LAT...LON 3105 8661 3082 8724 3088 8730 3092 8729
      3100 8716 3100 8740 3119 8758 3145 8688
      3148 8640 3145 8640 3148 8636 3149 8628
      3144 8626 3144 8619 3108 8619
TIME...MOT...LOC 2123Z 150DEG 15KT 3115 8596 3111 8665 3090 8720 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 4:13 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 17, 4:13 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
413 PM CDT WED AUG 17 2016

.NEAR TERM /Now Through Thursday/...Similar to yesterday scattered
showers and thunderstorms continue to form along a developing
seabreeze front over the central florida panhandle moving west
around 15 mph and over inland areas of the southeast ms and
stretching east into southwest al. A few a these storms over nwfl
have prompted a few statements due to higher reflectivity values
noted aloft though remaining below severe limits. For the rest of
this afternoon showers and thunderstorms will continue to develop
along the and north of the seabreeze front with the best coverage
occurring over most inland areas of the western florida panhandle
generally along and north of the I-10 corridor and areas north of
KMOB near the ms/al border. Most of the thunderstorms will remain
below severe limits this afternoon and this evening with gusty
straight line winds possibly up to 40 to 50 mph...frequent cloud to
ground lightning and very heavy rainfall with some minor flooding
possible with the stronger storms this afternoon and early this
evening. For later this evening and overnight expect clearing skies
with maybe some patchy fog mainly inland from the coast. For wed
expect a similiar pattern to today...isolated showers and
thunderstorms forming near the immediate coast and offshore early in
the morning shifting inland mostly along and north of a mid
afternoon seabreeze front...forming over the western florida
panhandle spreading west and north over remaining areas by mid to
late afternoon. With limited instability...surface based capes
around 2000 j/kg...and mid to upper lapse rates mostly below 6.0
c/km the threat for severe thunderstorm development remains low.
Tonights lows will continue to range from the mid 70s inland and the
upper 70s to near 80 along the immediate coast. Highs thu will range
from the lower to middle 90s inland and the upper 80s to near 90
along the immediate coast. 32/ee

.SHORT TERM /Thursday night Through Saturday night/...Surface high
pressure will persist over the southwest Atlantic westward into the
northern Gulf of Mexico through the weekend. A plume of deep moisture
will remain north of this high pressure, extending roughly from
central Texas to North Carolina. As a result, highest PWAT values of
around 2.0" should remain largely over the interior portions of the
forecast area, with locations along the coast seeing PWATs closer to
1.8". Deeper moisture and closer proximity to a surface trough
passing to the north will keep the best thunderstorm chances over the
interior, with only isolated activity expected along the coast and
offshore. Plenty of solar heating should still exist across the
interior for daytime highs to reach the low to mid 90's, with highs
in the upper 80's expected closer to the coast. Highest heat indices
of 100 to 105 can be expected. Overnight lows will remain in the mid
70's across the interior and upper 70's to near 80 closer to the
coast. /49

.LONG TERM /Sunday Through Wednesday/...Models continue to indicate a
deep upper level trough tracking across the northern Great Lakes
beginning Sunday. At this time, the frontal boundary associated with
this trough is progged to push as far southeast as the interior
portions of the forecast area. The aforementioned plume of deep
moisture currently centered over central and northern Alabama is
likewise expected to dip farther south as this frontal boundary sags
into the area. Enhanced lifting along the boundary coupled with
plentiful moisture could bring a better chance for area-wide shower
and thunderstorm activity early next week. Little change in
temperatures are expected through the extended forecast period. /49

&&

.MARINE...High pressure will continue to build west over the
northern and central gulf leading to a light to moderate southeast
to south wind flow over the marine area through fri then shifting
south to southwest over the weekend and early next week. Higher
winds and waves will occur over the near shore waters during the
afternoon and evening hours due to afternoon heating inland and
local seabreeze effects. Offshore...seas will continue to run around
1 to 2 feet. As usual winds and seas will be higher near isolated to
scattered showers and thunderstorms with the best coverage occurring
near the coast and offshore early in the morning and over the near
shore waters during the late afternoon and evening hours. 32/ee

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  92  73  90 /  20  30  10  20
Pensacola   77  90  76  89 /  20  20  10  20
Destin      80  89  78  87 /  20  20  10  20
Evergreen   73  93  72  93 /  30  30  20  30
Waynesboro  73  93  73  90 /  30  40  30  30
Camden      74  92  74  93 /  30  40  20  40
Crestview   73  94  72  93 /  20  30  10  20

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 17, 5:44 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
544 AM CDT WED AUG 17 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
544 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG ALABAMA AND NORTHWEST
FLORIDA PANHANDLE BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG ALABAMA AND NORTHWEST
FLORIDA PANHANDLE BEACHES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-181045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
544 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS...WAVES AND SEAS WILL BE HIGHER IN AND AROUND ISOLATED TO
SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS...WAVES AND SEAS WILL BE HIGHER IN AND AROUND ISOLATED TO
SCATTERED THUNDERSTORMS.

In the hours before

Special weather statement, Aug 17, 2:42 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
242 PM CDT WED AUG 17 2016

FLZ203-205-172030-
SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
242 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL SANTA ROSA AND SOUTHWESTERN OKALOOSA COUNTIES UNTIL 330 PM
CDT...

AT 241 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF WRIGHT...MOVING SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL SANTA
ROSA AND SOUTHWESTERN OKALOOSA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3065 8670 3062 8665 3053 8663 3045 8682
      3067 8688
TIME...MOT...LOC 1941Z 062DEG 5KT 3058 8673
Special weather statement, Aug 17, 3:00 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED AUG 17 2016

FLZ203-204-172045-
SANTA ROSA COASTAL FL-SANTA ROSA INLAND FL-
300 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN SANTA ROSA COUNTY UNTIL 345 PM CDT...

AT 259 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 9 MILES
SOUTHEAST OF ROEVILLE...OR 10 MILES EAST OF BAGDAD...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROEVILLE...PARKERVILLE...BROXSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3048 8698 3070 8702 3068 8681 3057 8679
      3054 8680
TIME...MOT...LOC 1959Z 066DEG 10KT 3059 8686
Special weather statement, Aug 17, 3:01 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
301 PM CDT WED AUG 17 2016

FLZ205-172045-
OKALOOSA INLAND FL-
301 PM CDT WED AUG 17 2016

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL OKALOOSA COUNTY UNTIL 345 PM CDT...

AT 259 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NORTHWEST OF EGLIN
AIR FORCE BASE AND EAST OF CRESTVIEW...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3067 8669 3093 8667 3085 8639 3060 8639
TIME...MOT...LOC 1959Z 099DEG 14KT 3069 8641
Special weather statement, Aug 17, 3:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT WED AUG 17 2016

ALZ059-060-FLZ203-205-172145-
COVINGTON AL-ESCAMBIA AL-SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
344 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON...SOUTHEASTERN ESCAMBIA...NORTHEASTERN SANTA
ROSA AND NORTHWESTERN OKALOOSA COUNTIES UNTIL 445 PM CDT...

AT 344 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF BAKER...OR 8 MILES NORTH OF CRESTVIEW...MOVING
NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3087 8649 3078 8658 3091 8690 3114 8668
TIME...MOT...LOC 2044Z 132DEG 18KT 3088 8659
Special weather statement, Aug 17, 4:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT WED AUG 17 2016

ALZ056-059-060-FLZ203-172230-
COVINGTON AL-ESCAMBIA AL-CONECUH AL-SANTA ROSA INLAND FL-
424 PM CDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CONECUH...COVINGTON...ESCAMBIA IN SOUTH CENTRAL
ALABAMA AND NORTHERN SANTA ROSA COUNTIES IN NORTHWEST FLORIDA UNTIL
530 PM CDT...

AT 423 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SAMSON TO 15 MILES NORTHWEST OF LAUREL HILL TO
NEAR JAY...AND MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA...OPP...BREWTON...EVERGREEN...CENTURY...FLOMATON...
MCCULLOUGH...EAST BREWTON...RIVER FALLS...CASTLEBERRY...JAY...
RED LEVEL...HEATH...GANTT...POLLARD...RIVERVIEW...
I65 AND AL 21 AND I65 AND AL 113.

LAT...LON 3105 8661 3082 8724 3088 8730 3092 8729
      3100 8716 3100 8740 3119 8758 3145 8688
      3148 8640 3145 8640 3148 8636 3149 8628
      3144 8626 3144 8619 3108 8619
TIME...MOT...LOC 2123Z 150DEG 15KT 3115 8596 3111 8665 3090 8720

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:44 PM CDTSpecial Weather StatementMOBCovington61 min
Aug 17, 5:04 PM CDTSpecial Weather StatementMOBBaldwin41 min
Aug 17, 5:11 PM CDTSpecial Weather StatementMOBButler, Conecuh, Crenshaw, Monroe49 min
Aug 17, 2:42 PM CDTSpecial Weather StatementMOBOkaloosa48 min
Aug 17, 3:00 PM CDTSpecial Weather StatementMOBSanta Rosa45 min
Aug 17, 3:01 PM CDTSpecial Weather StatementMOBOkaloosa44 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.